More than half of people suffer withdrawal effects when trying to come off antidepressants

New research suggests it is common to experience withdrawal effects when coming off antidepressants, especially when the medication has been used for a long time. The findings have been published in the journal Addictive Behaviors.

“Human distress has become increasingly pathologised and medicalised, due primarily to the influence of the drug companies, and the inability of psychiatrists and general practitioners to maintain a proper boundary between themselves and the industry,” said study author John Read, a professor of clinical psychology at the University of East London.

“This frightens me because the dominant bio-genetic paradigm and label-and-drug approach to treatment masks the main causes of human suffering, such as poverty, abuse, war trauma, loneliness etc.”

For his study, Read surveyed 867 people from 31 countries who had previously taken antidepressant medication continuously for at least one month for any reason.

About 62% of participants reported experiencing some withdrawal effects when they discontinued antidepressant. Approximately 31% described the withdrawal effects as mild, 25% as moderate, and 44% as severe.

The severity of withdrawal effects was strongly associated with treatment duration. Anxiety or panic was the most commonly reported withdrawal effect, followed by irritability and dizziness.

Only six participants — or 0.7% of the sample — said they recalled their doctors telling them anything about withdrawal from or addiction to antidepressants.

The results of the survey indicate “that antidepressants are often difficult to withdraw from, and that this should usually be done very slowly,” Read told PsyPost.

All research includes some limitations, and the current study is no exception.

“One potential limitation of the study is that it was an online survey and may have attracted a disproportionate number of people dissatisfied with their drugs; but 70% reported that their antidepressants had reduced their depression. More research is needed into the most effective support for people when they are coming off these drugs,” Read explained.

“Hopefully studies like this, and the recent Public Health England Review, means we are finally on the verge of GPs being provided with evidence-based information, and patients being offered appropriate advice about gradual tapering and being provided with long overdue withdrawal support services.”

The study was titled: “How common and severe are six withdrawal effects from, and addiction to, antidepressants? The experiences of a large international sample of patients“.